RSS
TwitterFacebook

Codeine Should Not Be Used By Children After Tonsillectomy: FDA

A new statement issued by the FDA warns against the use of codeine in children following tonsil or adenoid surgery.  

The FDA released a drug safety communication yesterday, announcing that a black box warning is being added to the label of products which contain codeine, indicating that the medications should not be used following a tonsillectomy or adenoidectomy involving children.

This is the strongest label warning the agency can require, and was added after a comprehensive study launched in August 2012, which investigated the severe adverse effects of codeine use in young children following surgery.

Codeine Given After Surgery Lead to Child Deaths

In the August safety update, the FDA reported the investigation of several deaths and one life threatening case of respiratory depression from codeine among children ages two to five years of age. The children were given codeine for pain relief following a tonsillectomy or adenoidectomy, surgeries for removal of the tonsils or adenoids.

The children were given codeine for pain relief following surgery. After ingestion, codeine is converted to morphine by the liver. During the investigation, researchers found evidence that the children had an inherited disorder that prevented them from properly metabolizing the codeine, instead the codeine was converted into life threatening and fatal amounts of morphine.

Codeine is an opioid pain reliever used to treat pain and is often sold in combination with other medications, such as aspirin or acetaminophen. It can also be used in combination with some cold and cough medications.

The deaths occurred post-operatively in children who suffered from sleep apnea. Officials say these children are ultra-rapid metabolizers and were more likely to have higher than normal amounts of morphine in their system after taking a normal dosage of codeine. High levels of morphine can often result in breathing difficulty, and in several cases proved to be fatal.

Nearly One-Third of Population Are Codeine Ultra-Rapid Metabolizers

The FDA advisory also places a contraindication on codeine containing products, recommending against the usage of the drug for certain at risk patients. Experts say between one and seven percent of people are categorized as ultra-rapid metabolizers; however, people of North African, Ethiopian, Greek and African American descent are at higher risk of being affected by this genetic disorder, up to 29 percent of the population.

The children involved in the codeine deaths suffered from underlying breathing problems and may have had a higher sensitivity to breathing difficulties as a result of codeine ingestion. The FDA has decided the contraindication should apply to all children undergoing tonsil or adenoid surgery, since it may be difficult to determine easily which children are at higher risk of the metabolism disorder or suffer from breathing problems.

Health care professionals are instructed to offer alternate prescription analgesics for children post-operatively and strongly warn that codeine should not be used following these procedures.

Officials advise parents to seek medical attention for their children if their children exhibit any unusual sleepiness, confusion, difficulty breathing or noising breathing following surgery or use of codeine.

Tags: , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.